Hail, Nemaha
- When
- April 13, 3:42 PM CST
- Where
- Nemaha County, 0.87 mi SW of Auburn
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -95.840
Penny size hail reported south of Auburn.
A low pressure system moved eastward across southeast Nebraska with a warm front extending east into southern Iowa. Isolated thunderstorms develop along and north of the warm front producing isolated damaging winds and large hail across southeast Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A low pressure system moved eastward across southeast Nebraska with a warm front extending east into southern Iowa. Isolated thunderstorms develop along and north of the warm front producing isolated damaging winds and large hail across southeast Nebraska and southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 13, 2:59 PM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
359 PM CDT Fri Apr 13 2018
.SHORT TERM...(Tonight through Monday)
Issued at 340 PM CDT Fri Apr 13 2018
...BLIZZARD CONDITIONS EXPECTED LATER TONIGHT INTO SATURDAY...
The overall forecast is playing about as expected, with blizzard
conditions developing in northeast NE later tonight. Meanwhile,
severe storms have developed in western IA this afternoon, just
north of a warm front that extends from a surface low that
currently exists between Lincoln and Omaha. Meanwhile severe storms
firing along the dry line in eastern KS will move into southeast
NE within the next 45 minutes. A tornado watch remains in effect
for western IA and extreme southeast NE until 02z.
Regarding headlines, we did expand the blizzard warning a little
further east and south, to include areas northwest of a line from
Seward to Columbus to Thurston, NE. Further east, either winter
storm warnings or winter weather advisories were issued where
winds may lower and snowfall amounts may be lighter. Headlines
remain in effect until 7 pm Saturday. At that time, snow amounts
and winds will winding down. We may have to eventually extend some
of these winter headlines a little further into Saturday evening.
A few snow showers could linger across western IA Sunday morning,
but essentially the event is over by that time.
Regarding snowfall amounts, they did trend up just slightly,
looking for 8 to 15 inches in northeast NE, transitioning to 1
to 2 inches along I80, and an inch or less in extreme southeast NE
and southwest IA. With the strong winds gusting to 45 mph or
higher for much of the area, getting an accurate measurement may
become quite difficult. And along I80, amounts may tend to melt on
treated roads. There could be a light glazing with wet untreated roads
as temps drop below freezing, but overall not expecting
significant icing with this system.
Regarding visibility, where the blizzard warning is in effect, we
are expecting widespread visibility 1/4 or less with whiteout
conditions, especially in open areas. This will create significant
blowing and drifting snow. Travel may become impossible in parts
of central through northeast NE. Reports from central NE suggest
this is already occurring, and it should move eastward overnight.
Opted to expand the blizzard warning southward to include I80
eastward up to Seward.
Dry weather on Monday.
.LONG TERM...(Monday night through Friday)
Issued at 340 PM CDT Fri Apr 13 2018
Given the immediate short term weather concerns, did not have a
lot of time to spend on this period. Model blends suggest another
chance of mostly rain Tuesday afternoon into early Wednesday, and
another chance of rain next Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1256 PM CDT Fri Apr 13 2018
Variable ceilings and surface winds at KOMA/KLNK with the warm
front in the vicinity/just to the south. Thunderstorms possible
near KOMA this afternoon and think storms may remain east of
KLNK, but included showers there. Will need to metwatch and adjust
as needed as convection develops. IFR/LIFR conditions at KOFK
with showers and isolated thunderstorms possible with ra/sn around
06Z changing to all snow/blsn around 08Z. Northeast to north winds
will increase 20-30kts with gusts 30 to 38kts.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
NEZ045-052-053-066-067-078-088-089.
Blizzard Warning from 4 AM to 7 PM CDT Saturday for NEZ015-033-
043-050-065.
Winter Storm Warning from 7 AM to 7 PM CDT Saturday for NEZ034-
044-051.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ018-032-
042.
Blizzard Warning from 10 PM this evening to 7 PM CDT Saturday
for NEZ012-017-030-031.
Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
NEZ011-016.
IA...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
IAZ055-056.
Winter Storm Warning from 7 AM to 7 PM CDT Saturday for IAZ043.
&&
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...ZapotocnyHazardous Weather Outlook National Weather Service Omaha/Valley NE 1151 AM CDT Fri Apr 13 2018 NEZ011-012-016>018-030-031-140700- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison- 1151 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms today. Some small hail could occur, but widespread severe storms are not expected. Rain will change over to snow tonight, with blizzard conditions developing. North or northwest winds will increase into the 25 to 35 mph range with gusts to 50 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The snow that develops tonight will continue on Saturday, and strong winds will continue as well. Total snow amounts from 6 to 14 inches are are forecast. A blizzard warning has been issued for tonight and Saturday. Travel could become impossible and preparations should be made now to should you not be able to travel or should there be power outages over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through Tonight. IAZ043-NEZ015-032>034-042>044-050-051-065-140700- Monona-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler- Saunders-Seward- 1151 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon and some hail or gusty winds could occur. The chance for severe storms is highest east of a line from around Pender to Lincoln and Beatrice. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will change to snow from northwest to southeast tonight and then a mix of precipitation is expected Saturday. Snowfall amounts from 3 to 6 inches are forecast, combined with northwest winds increasing to 25 to 35 mph with higher gusts to 50mph. Areas of blowing snow will be possible, and near blizzard conditions could develop. Thus, a winter storm watch remains in effect from late tonight into Saturday. Prepare now should travel be limited or if power outages occur over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon or early this evening. IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-088>093- 140700- Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page- Washington-Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson- Gage-Johnson-Nemaha-Pawnee-Richardson- 1151 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon and into this evening. Chances will be highest from about 3 pm to 9 pm in southwest Iowa and far eastern Nebraska. The main threats are hail, strong winds, and isolated tornadoes. The tornado risk is highest east of a line from Tecumseh to Arlington to Harlan and includes parts of east central and southeast Nebraska into southwest Iowa. These storms are expected to quickly develop and will be fast moving. The storms are expected to develop near a warm front and ahead of a dryline as stronger forcing moves into the area this afternoon, so there may be a couple of areas where storms initiate. Prepare now to avoid being caught traveling or outside should storms develop in your area. There will be very high fire danger over parts of southeast Nebraska this afternoon, and the fire danger index could briefly rise into the extreme category. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will become mixed with and change to snow later tonight and Saturday, while northwest winds increase to 25 to 35 mph with higher gusts to 50 mph. An inch or two of snow could accumulate, and the strong winds could cause some blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and early this evening. Zapotocny
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL AVOCA 41.48N 95.34W
04/13/2018 M0.88 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 1 SSE OAKLAND 41.30N 95.39W
04/13/2018 E1.50 INCH POTTAWATTAMIE IA EMERGENCY MNGR
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 3 E HARLAN 41.65N 95.27W
04/13/2018 E0.88 INCH SHELBY IA PUBLIC
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
408 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 2 S OAKLAND 41.28N 95.40W
04/13/2018 E1.75 INCH POTTAWATTAMIE IA STORM CHASER
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 2 S HENDERSON 41.11N 95.43W
04/13/2018 E1.75 INCH MILLS IA STORM CHASER
NICKEL TO QUARTER SIZED HAIL ALSO REPORTED
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 5 E HENDERSON 41.14N 95.33W
04/13/2018 M2.00 INCH MONTGOMERY IA PUBLIC
PICTURED SHARED VIA SM
&&
SFORTINThe Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail reported south of Auburn.
A roof was blown off a building.
The Nebraska City AWOS reported a 62 mph wind gust from a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751759, 751760, 751761.